Alert archive / Michigan / Tornado Warnings in 2025
Tornado Warning 5, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Mar 30, 2025, 6:26 PM EDT for 4 counties in Michigan. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2025, 6:26 PM EDT (22:26 UTC)
- Expired
- Mar 30, 2025, 7:02 PM EDT
- In force
- 36 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Clinton County, MI, Gratiot County, MI, Ionia County, MI, Montcalm County, MI
The radar
The Grand Rapids radar (KGRR), 70 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 6:28 PM EDT | TSTM WND DMG | Carson City, MI | Delayed report. Time estimated via radar. Barn with roof partially removed. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 4:20 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 450 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 327 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
748
WFUS53 KGRR 302226
TORGRR
MIC037-057-067-117-302315-
/O.NEW.KGRR.TO.W.0005.250330T2226Z-250330T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
626 PM EDT Sun Mar 30 2025
The National Weather Service in Grand Rapids has issued a
* Tornado Warning for...
Gratiot County in central Michigan...
Eastern Ionia County in south central Michigan...
Clinton County in south central Michigan...
Southeastern Montcalm County in central Michigan...
* Until 715 PM EDT.
* At 626 PM EDT, severe thunderstorms capable of producing both
tornadoes and extensive straight line wind damage were located
along a line extending from near Carson City to 10 miles northeast
of Ionia to near Portland, moving northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* These dangerous storms will be near...
Carson City around 630 PM EDT.
Ithaca and St. Johns around 640 PM EDT.
Other locations in the path of these tornadic storms include Elsie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This line of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 4277 8474 4277 8494 4327 8500 4340 8437
4286 8437
TIME...MOT...LOC 2226Z 236DEG 47KT 4321 8492 4306 8489 4282 8487
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CAS3 follow-up statements
316
WWUS53 KGRR 302235
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
635 PM EDT Sun Mar 30 2025
MIC067-302244-
/O.CAN.KGRR.TO.W.0005.000000T0000Z-250330T2315Z/
Ionia MI-
635 PM EDT Sun Mar 30 2025
...THE TORNADO WARNING FOR EASTERN IONIA COUNTY IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central and central Michigan.
LAT...LON 4277 8483 4312 8484 4327 8500 4340 8437
4286 8437 4277 8474
TIME...MOT...LOC 2234Z 257DEG 50KT 4327 8497 4316 8476 4287 8472
$$
MIC037-057-117-302315-
/O.CON.KGRR.TO.W.0005.000000T0000Z-250330T2315Z/
Gratiot MI-Clinton MI-Montcalm MI-
635 PM EDT Sun Mar 30 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR
GRATIOT...CLINTON AND EAST CENTRAL MONTCALM COUNTIES...
At 634 PM EDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located along a
line extending from 5 miles east of Stanton to near Carson City to 7
miles west of DeWitt, moving east at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
These dangerous storms will be near...
DeWitt and St. Johns around 640 PM EDT.
Ithaca around 645 PM EDT.
Other locations in the path of these tornadic storms include Elsie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This line of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 4277 8483 4312 8484 4327 8500 4340 8437
4286 8437 4277 8474
TIME...MOT...LOC 2234Z 257DEG 50KT 4327 8497 4316 8476 4287 8472
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
NJJ207
WWUS53 KGRR 302246
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
646 PM EDT Sun Mar 30 2025
MIC117-302256-
/O.CAN.KGRR.TO.W.0005.000000T0000Z-250330T2315Z/
Montcalm MI-
646 PM EDT Sun Mar 30 2025
...THE TORNADO WARNING FOR EAST CENTRAL MONTCALM COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central and central Michigan.
LAT...LON 4298 8455 4314 8461 4333 8470 4340 8437
4286 8437 4292 8447
TIME...MOT...LOC 2246Z 238DEG 59KT 4333 8465 4303 8453 4286 8439
$$
MIC037-057-302315-
/O.CON.KGRR.TO.W.0005.000000T0000Z-250330T2315Z/
Gratiot MI-Clinton MI-
646 PM EDT Sun Mar 30 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR
SOUTHEASTERN GRATIOT AND NORTHEASTERN CLINTON COUNTIES...
At 646 PM EDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located along a
line extending from near Alma to near St. Johns to near Laingsburg,
moving northeast at 70 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
These dangerous storms will be near...
Ithaca and Elsie around 650 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This line of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 4298 8455 4314 8461 4333 8470 4340 8437
4286 8437 4292 8447
TIME...MOT...LOC 2246Z 238DEG 59KT 4333 8465 4303 8453 4286 8439
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
NJJ746
WWUS53 KGRR 302302
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
702 PM EDT Sun Mar 30 2025
MIC037-057-302312-
/O.CAN.KGRR.TO.W.0005.000000T0000Z-250330T2315Z/
Gratiot MI-Clinton MI-
702 PM EDT Sun Mar 30 2025
...THE TORNADO WARNING FOR SOUTHEASTERN GRATIOT AND NORTHEASTERN
CLINTON COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled. However, gusty winds are
still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central and central Michigan.
LAT...LON 4298 8455 4314 8461 4333 8470 4340 8437
4286 8437 4292 8447
TIME...MOT...LOC 2301Z 236DEG 47KT 4344 8442 4314 8431 4297 8417
$$
CASWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Mar 30, 3:37 PM EDT, 2 hours 49 minutes earlier. Its key messages:
- Severe weather expected late this afternoon and evening
- Mid next week system with potential for both winter and severe weather
Area forecast discussion, Mar 30, 3:37 PM EDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 337 PM EDT Sun Mar 30 2025 .KEY MESSAGES... - Severe weather expected late this afternoon and evening - Mid next week system with potential for both winter and severe weather && .DISCUSSION... Issued at 337 PM EDT Sun Mar 30 2025 - Severe weather expected late this afternoon and evening The warm front has surged north of I-96 this afternoon and now stretches from just north of Muskegon across Northern Kent County to just north of St. Johns. The open warm sector continues to surge through the CWA with clearing now moving up into the I-96 corridor. MUCAPE values have surged to 2,000 j/kg into the I-94 corridor now. Suffice it to say the instability has arrived. The mid level shortwave is plowing northeast from MO/IL which is providing the lift. A broken line of storms have developed along and ahead of the mid level wave over IL. These storms are racing northeast towards our area at this time and are expected to sweep from our southwest Lake Michigan marine zones over mid lake to east of U.S. 127 between 400pm and 800pm. The main hazard continues to look like strong damaging winds given the convection has already gone linear upstream. The linear mode is what was expected. Hail remains a threat, but we feel wind continues to be the highest threat. Tornadoes remain a possibility as well, but likely from two modes. One being embedded QLCS type tornadoes and the other being storms interacting with the warm front which currently is just north of I-96. Supercells are not out of the question, but with a dominant linear mode already occurring this mode is less likely. Bottom line, we are expecting a severe weather episode to sweep through the area over the course of the next 4-5 hours with damaging winds likely being the main threat. Storm movement will be to the north and northeast at 50-60 mph. Locally heavy rain is expected, but it will not last long given those speeds. Some wrap around moisture will sweep through the area overnight and it will likely change over to some snow in spots before ending. Temperatures plunge into the 30s over the entire at 12z. - Mid next week system with potential for both winter and severe weather Our forecast focus going forward will be on the mid next week system. The precipitation will come in as a wintry mix Tuesday night into Wednesday morning with both snow and freezing rain looking likely. The day 4 severe probabilities are high in the SPC forecast for that range in time and that is appropriate given a strong spring time low moving through the Great Lakes which again pulls 60F dew points north into our area at the surface. More on this system as we go forward. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 132 PM EDT Sun Mar 30 2025 IFR/MVFR conditions cover the terminals this afternoon. A warm front is currently lifting north across the region which will result in rising ceilings. Thunderstorms will impact the terminals this afternoon from 21-24z as a cold front moves toward the state. Wind gusts in excess of 50 kts are possible with these storms. Once the storms move east this evening, colder air will flow in behind the front and snow showers are possible overnight at MKG/GRR. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...Small Craft Advisory until 2 AM EDT Tuesday for LMZ844>849. && DISCUSSION...Duke AVIATION...04
Hazardous weather outlook, Mar 30, 11:53 AM EDT, 6 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1153 AM EDT Sun Mar 30 2025 MIZ037>040-043>046-050>052-056>059-064>067-071>074-311600- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1153 AM EDT Sun Mar 30 2025 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight The severe weather risk is elevated this afternoon and evening, especially between 300pm and 900pm. We expect a line of thunderstorms to move through the area during that time racing northeast near 50 mph. All hazard types are possible today with damaging winds in excess of 60 mph being the main threat. Hail larger than one inch will be possible with the strongest storms. Isolated tornadoes cannot be ruled out today either. Locally heavy rain can be anticipated briefing as the storms race through. .DAYS TWO THROUGH SEVEN...Monday through Saturday A wintry mix will be possible (Tuesday night) with a mid next week system which will transition into a severe thunderstorm threat into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening. LMZ844>849-311600- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1153 AM EDT Sun Mar 30 2025 This hazardous weather outlook is for the nearshore waters from St Joseph to Manistee. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible this afternoon and evening over Lake Michigan including large hail and damaging winds. Areas of fog could be locally dense today. Conditions hazardous to smaller craft are expected to occur tonight with large waves developing. .DAYS TWO THROUGH SEVEN...Monday through Saturday Conditions hazardous to small craft will continue through Monday Night, and may develop again mid-week. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening. DUKE
In the hours before
Local storm report, Mar 30, 5:43 PM EDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
543 PM EDT Sun Mar 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM Tstm Wnd Dmg 3 WSW Oshtemo 42.25N 85.73W
03/30/2025 Kalamazoo MI Public
Minor roof damage as storms went through.
&&
AMDLocal storm report, Mar 30, 5:49 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
549 PM EDT Sun Mar 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM Tstm Wnd Gst 2 NNW Saugatuck 42.68N 86.22W
03/30/2025 M59 MPH LMZ845 MI Mesonet
Mesonet station XSTK Saugatuck Pier.
&&
AMDLocal storm report, Mar 30, 6:03 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
603 PM EDT Sun Mar 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM Tstm Wnd Gst 3 NE Portage 42.23N 85.55W
03/30/2025 M58 MPH Kalamazoo MI ASOS
ASOS station KAZO Kalamazoo/BC Intl Airport.
&&
AMDLocal storm report, Mar 30, 6:12 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
612 PM EDT Sun Mar 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Tstm Wnd Gst 2 SSW Cascade 42.88N 85.52W
03/30/2025 M81 MPH Kent MI ASOS
ASOS station KGRR Gerald R Ford Intl.
&&
AMDLocal storm report, Mar 30, 6:22 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
622 PM EDT Sun Mar 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM Tornado 5 SSW Croton 43.37N 85.70W
03/30/2025 Newaygo MI Public
Multiple public reports of a tornado on the
ground, observed at Oak and 104th. Time 605
PM estimated via radar.
&&
AMDLocal storm report, Mar 30, 6:24 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
624 PM EDT Sun Mar 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Tstm Wnd Gst 1 W Cedar Springs 43.22N 85.57W
03/30/2025 M61 MPH Kent MI Mesonet
Mesonet station MC151 US-131 Mile Marker
104.7.
&&
AMDThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 3:54 AM EDT | Small Craft Advisory | GRR | 46 hr | |
| Mar 30, 4:02 PM EDT | Special Marine Warning | GRR | 88 min | |
| Mar 30, 4:38 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Kalamazoo, Van Buren | 67 min |
| Mar 30, 5:05 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Ottawa | 55 min |
| Mar 30, 5:24 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Calhoun, Kent | 66 min |
| Mar 30, 5:44 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Kalamazoo, Van Buren | 31 min |
| Mar 30, 5:48 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Montcalm, Newaygo | 57 min |
| Mar 30, 5:49 PM EDT | Tornado Warning | GRR | Ionia, Kent | 26 min |
| Mar 30, 5:56 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Eaton, Gratiot, Ingham, Jackson | 67 min |
| Mar 30, 5:56 PM EDT | Tornado Warning | GRR | Barry, Ionia, Kent | 23 min |
| Mar 30, 6:02 PM EDT | Tornado Warning | GRR | Kent, Montcalm, Newaygo | 28 min |
| Mar 30, 6:16 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 44 min |
| Mar 30, 6:16 PM EDT | Tornado Warning | GRR | Eaton, Ingham, Jackson | 29 min |
| Mar 30, 6:37 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 38 min |
| Mar 30, 6:41 PM EDT | Tornado Warning | GRR | Ingham | 8 min |
Nearby
Tornado Warnings in Michigan, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.